Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 162, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 27, 2006, 3:05 AM CDT for Adair County, Cass County, Iowa. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2006, 3:05 AM CDT (08:05 UTC)
- Expired
- May 27, 2006, 3:30 AM CDT
- In force
- 25 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Adair County, IA, Cass County, IA
The radar
The Des Moines radar (KDMX), 83 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 3:15 AM CDT | HAIL 0.88 | Bridgewater, IA | BRIDGEWATER EMS REPORTED WIND GUST TO 44 MPH IN ADDITION TO THE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -463 J/kg
- Mixed-layer LCL
- 2132 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 270804 SVRDMX IAC001-029-270830- /O.NEW.KDMX.SV.W.0162.060527T0805Z-060527T0830Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 305 AM CDT SAT MAY 27 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ADAIR COUNTY IN SOUTHWEST IOWA. EASTERN CASS COUNTY IN SOUTHWEST IOWA. * UNTIL 330 AM CDT. * AT 303 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES NORTHWEST OF GREENFIELD...OR 53 MILES WEST OF DES MOINES... AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF ADAIR AND EASTERN CASS COUNTIES...INCLUDING THE LOCATION OF ADAIR. THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 70 AND 90. LAT...LON 4151 9477 4117 9471 4117 9438 4150 9438 $$ RUSSELL
1 follow-up statement
000
WWUS53 KDMX 270819
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
319 AM CDT SAT MAY 27 2006
IAC029-270829-
/O.CAN.KDMX.SV.W.0162.000000T0000Z-060527T0830Z/
CASS IA-
319 AM CDT SAT MAY 27 2006
...THE SEVERE THUNDERSTORM WARNING FOR CASS COUNTY HAS BEEN
CANCELLED...
AT 316 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 4150 9466 4149 9464 4150 9438 4141 9438
4141 9439 4118 9439 4118 9470 4150 9470
$$
IAC001-270830-
/O.CON.KDMX.SV.W.0162.000000T0000Z-060527T0830Z/
ADAIR IA-
319 AM CDT SAT MAY 27 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ADAIR COUNTY
UNTIL 330 AM CDT...
AT 316 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 8 MILES WEST OF STUART TO 8 MILES SOUTH
OF GREENFIELD...AND MOVING EAST AT 30 MPH.
THIS LINE OF SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS
OF ADAIR COUNTY...INCLUDING THE LOCATIONS OF ORIENT AND GREENFIELD.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 73 AND 90.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4150 9466 4149 9464 4150 9438 4141 9438
4141 9439 4118 9439 4118 9470 4150 9470
$$
KINNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 9:30 PM CDT, 5 hours 35 minutes earlier.
Area forecast discussion, May 26, 9:30 PM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE DES MOINES IA 930 PM CDT FRI MAY 26 2006 BRIEF UPDATE SENT FOR HWO/ZONES AND GRIDDED FORECAST TO REFLECT CURRENT TRENDS AND FOREAST OVER THE NEXT SEVERAL HOURS. QUITE ELEVATED STORMS ALONG HGWY 35 CORRIDOR PER PROXIMITY/LAPS SOUNDINGS AND FROM DES MOINES METRO AREA SOUTHEAST THROUGH CHARITON AND OSCEOLA APPEAR COLLOCATED WITH AREA OF STEEPEST MID LEVEL THETA-E LAPSE RATES. ALSO APPEAR TO BE WEAKENING AT THIS TIME AND BECOMING MORE WIDELY SCATTERED TO ISOLATED IN NATURE. VERY WEAK AREA OF 850-700 MB QG FORCING OVER SE IA LATE THIS EVENING SO SOME OF THESE ELEVATED T-STORMS MAY CONTINUE AND HAVE THUS MAINTAINED OCCASSIONAL/AREAL WORDING OVER THE SOUTHEAST THROUGH MIDNIGHT. NEXT PROBLEM WILL BE CONVECTION OVERNIGHT...WHILE LOOKING AT LATEST RUC RUNS SEVARL TENTHS ARE BULLEYED OVER SW IA BY 12Z ON THE NOSE OF STRONGEST MOISTURE TRANSPORT AS IS MODELED BY OTHERS AS WELL/NAM (TO A MUCH LESSSER EXTENT)AND GFS/. WITH THIS IN MIND AND CURRENT TRENDS OF KANSAS/NEBRASKA MCS IN PROGRESS...WILL INCREASE POPS OVER SW AFT 9Z. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && RUSSELL
Hazardous weather outlook, May 26, 9:18 PM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 918 PM CDT FRI MAY 26 2006 IAZ057>062-070>075-081>086-092>097-280230- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 918 PM CDT FRI MAY 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA SOUTH OF INTERSTATE 80. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE LATE THIS EVENING THROUGH THE INTERSTATE 35 CORRIDOR AND POINTS EAST. LIGHTNING IS THE MAIN THREAT. MORE CHANCES FOR THUNDERSTORMS EXIST LATER IN THE OVERNIGHT HOURS WITH THE MAIN THREAT LARGE HAIL WEST OF AN ATLANTIC TO LAMONI LINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH WEDNESDAY. A FEW STORMS MAY BE SEVERE DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AFTER MIDNIGHT AND AGAIN EARLY NEXT WEEK. IAZ004>007-015>017-023>028-033>039-044>050-280230- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 918 PM CDT FRI MAY 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA NORTH OF INTERSTATE 80. .DAY ONE...TONIGHT THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS TONIGHT...MAINLY AFTER 3 AM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH WEDNESDAY. A FEW STORMS MAY BE SEVERE DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EARLY NEXT WEEK. DONAVON/RUSSELL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:17 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 43 min |
| May 27, 3:29 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 46 min |
| May 27, 8:17 AM CDT | Severe Thunderstorm Warning | DMX | Decatur | 43 min |
| May 27, 10:34 AM CDT | Severe Thunderstorm Warning | DMX | Decatur | 41 min |
| May 27, 11:32 AM CDT | Wind Advisory | DMX | Adair, Audubon, Boone, Carroll, Cass, Crawford and 7 more | 2 hr |
| May 27, 12:03 PM CDT | High Wind Warning | DMX | Boone, Dallas, Polk, Poweshiek, Story, Tama | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.